Florida, 2014

Tornado in Florida, July 6, 2014

July 6, 2014 · NWS MLB · 1 event in 1 county or zone

A large cluster of strong thunderstorms moved northeast across northern Brevard County. One of the storms become severe and produced locally damaging winds and a brief tornado in northern Titusville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A large cluster of strong thunderstorms moved northeast across northern Brevard County. One of the storms become severe and produced locally damaging winds and a brief tornado in northern Titusville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 6, 8:25 AM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 6, 8:25 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT SUN JUL 6 2014

.DISCUSSION...

TODAY...MORNING SOUNDINGS ACROSS CENTRAL FLORIDA CONTINUE VERY MOIST
WITH PRECIPITABLE WATER AROUND 2 INCHES ON THE EAST SIDE AND 1.9
INCHES ON THE WEST SIDE.  LITTLE CHANGE IN THE ATMOSPHERIC
TEMPERATURE PROFILE WAS INDICATED WITH 500 MB TEMPS AT MINUS 8
DEGREES CELSIUS.

CURRENT COVERAGE OF SHOWERS AND LIGHTNING STORMS ALONG THE WEST
COAST AND OVER THE ATLANTIC WAS HIGHER THAN THE PAST FEW DAYS.
THERE WAS PLENTY OF SOLAR INSOLATION EARLY THIS MORNING BUT SOME
DEBRIS CLOUDS WILL SPREAD ACROSS PORTIONS OF THE AREA. WITH UPPER
TROUGH OVER THE SOUTHEAST U.S. PROVIDING DIVERGENCE ALOFT AND
SUFFICIENT HEATING/INSTABILITY...STILL EXPECT SCATTERED TO NUMEROUS
SHOWERS AND STORMS TO FORM AS BOUNDARIES INTERACT IN THE AFTERNOON
AND EARLY EVENING.

THE MAIN HAZARD WILL CONTINUE TO BE FREQUENT LIGHTNING STRIKES.
ATMOSPHERIC WIND PROFILES CONTINUE TO WEAKEN SO STORM MOTION TO THE
NORTHEAST LESS THAN 10 MPH WILL PRODUCE SOME 3 INCH RAIN AMOUNTS.

NOT PLANNING ANY SIGNIFICANT CHANGES TO THE CURRENT FORECAST.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL OCCUR AGAIN THIS
AFTERNOON AND EVENING.  THE EAST COAST SEA BREEZE WILL GENERATE
SCATTERED STORMS BY EARLY AFTERNOON.  ADDITIONAL ACTIVITY WILL
CONTINUE TO FORM INLAND THROUGH EVENING...WITH SOME PUSHING BACK TO
THE COAST.  IN ADDITION TO PERIODS OF IFR...FREQUENT LIGHTNING
STRIKES WILL OCCUR AROUND SEVERAL OF THE TERMINALS.

&&

.MARINE...
TODAY/TONIGHT...THE MAIN CONCERN WILL ONCE AGAIN BE AFTERNOON STORMS
MOVING BACK ACROSS THE COAST. OTHERWISE FAVORABLE BOATING CONDITIONS
EXPECTED WITH SOUTHERLY FLOW AROUND 10 KNOTS AND SEAS 2-3 FEET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECASTS...LASCODY
IMPACT WX...SEDLOCK
Hazardous weather outlook, Jul 6, 8:55 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SUN JUL 6 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
955 AM EDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP MOISTURE WILL REMAIN ACROSS THE AREA AND WILL LEAD TO
SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE REGION AGAIN
THIS AFTERNOON AND EVENING. STORMS WILL FORM ALONG THE COAST IN THE
EARLY AFTERNOON ALONG THE SEA BREEZE WITH STORM COVERAGE AND
INTENSITY INCREASING INLAND AS SEA BREEZE AND OUTFLOW BOUNDARIES
COLLIDE. STORMS WILL HAVE THE POTENTIAL TO MOVE BACK TOWARD THE
COAST LATE IN THE DAY AS THEY MOVE TOWARD THE NORTHEAST AROUND 10
MPH. A FEW STRONGER STORMS WILL BE POSSIBLE WITH THE MAIN THREATS
BEING FREQUENT CLOUD TO GROUND LIGHTNING...STRONG WIND GUSTS UP TO
50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

.FLOOD IMPACT...
VERY HEAVY DOWNPOURS ARE EXPECTED OVER SOME AREAS OF ALREADY
SATURATED GROUND. SOME LOCATIONS MAY EXPERIENCE FLOODING OF LOW
LYING OR POORLY DRAINED AREAS WITH RAINFALL TOTALS OF 2 TO 3 INCHES
LOCALLY.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL CONTINUE TO GENERATE A MODERATE RISK OF RIP
CURRENTS ALONG AREA BEACHES TODAY. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE PULL OF THE CURRENT...
AND THEN SWIM BACK TO SHORE. ALWAYS SWIM WITHIN SIGHT OF A LIFE
GUARD AND DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS STORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON AND A FEW WILL HAVE THE POTENTIAL TO PRODUCE WINDS OF 35
KNOTS OR GREATER. STORMS WILL INITIALLY DEVELOP ALONG THE COAST INTO
EARLY AFTERNOON AND WILL MOVE OFFSHORE AS THEY MOVE NORTHEAST AROUND
10 MPH. CONVECTION WILL THEN INCREASE OVER THE INTERIOR INTO MID TO
LATE AFTERNOON WITH SOME OF THIS ACTIVITY MOVING BACK TOWARD THE
COAST AND POSSIBLY OFFSHORE THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST ACROSS THE AREA
FOR SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT EACH DAY THIS
WEEK. A FEW STRONGER STORMS WILL BE POSSIBLE EACH AFTERNOON...
WITH GREATER STORM CHANCES EXPECTED ACROSS THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/WEITLICH

In the hours before

Special weather statement, Jul 6, 12:29 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
129 PM EDT SUN JUL 6 2014

FLZ141-061815-
COASTAL VOLUSIA COUNTY-
129 PM EDT SUN JUL 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN VOLUSIA
COUNTY...

* UNTIL 215 PM EDT.

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
EDGEWATER...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE APOLLO BEACH AND BETHUNE BEACH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2904 8088 2903 8089 2888 8078 2880 8074
      2880 8077 2881 8078 2885 8078 2885 8081
      2880 8079 2879 8088 2890 8103 2905 8090
TIME...MOT...LOC 1729Z 337DEG 5KT 2897 8089

SEDLOCK
Special weather statement, Jul 6, 1:16 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT SUN JUL 6 2014

FLZ141-147-061900-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
216 PM EDT SUN JUL 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN BREVARD
COUNTY...SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 300 PM EDT.

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
MAYTOWN...MOVING SOUTHEAST AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2888 8078 2885 8079 2885 8081 2882 8079
      2875 8080 2877 8083 2877 8084 2869 8082
      2861 8082 2862 8099 2867 8102 2888 8095
      2891 8080
TIME...MOT...LOC 1816Z 328DEG 14KT 2875 8095

SEDLOCK

The radar

The Melbourne radar (KMLB), 63 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Brevard

When
July 6, 1:42 PM EST to 1:43 PM EST
Where
Brevard County, 1.56 mi SSW of Mims to 1.48 mi SSW of Mims
Rating
EF0
Path length
0.09 mi
Path width
35 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
28.651, -80.843

A severe thunderstorm produced a southwest-to-northeast aligned damage path. Several eyewitness reports and videos evidence confirmed a brief EF-0 tornado touched down within the overall damage swath. Significant roof damage occurred to three homes on Oklahoma Street, Old Dixie Highway and Brandywine Circle in north Titusville. Inflow winds produced damage, mainly to trees and fences either side of the most significant damage path. Maximum winds were estimated at 65 to 75 mph. DI2; DOD2-DOD4 LB.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyThe tornado archive for Florida, 2014Warnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517643.